Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

August 4, 2021Pondera County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 4, 2021, 4:23 PM MDT for Pondera County, Montana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2021, 4:23 PM MDT (22:23 UTC)
Expired
Aug 4, 2021, 5:00 PM MDT
In force
37 min
Issued by
NWS Great Falls, MT
Hail
0.25 in
Wind
30

County Pondera County, MT

The radar

The Great Falls radar (KTFX), 107 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3035 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

799 
WWUS85 KTFX 042223
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
423 PM MDT Wed Aug 4 2021
 
MTZ009-044-046-042300-
Northern Rocky Mountain Front MT-Eastern Pondera MT-Toole MT-
423 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of northeastern Pondera
and southwestern Toole Counties through 500 PM MDT...

At 423 PM MDT, Doppler radar was tracking a strong thunderstorm over
Valier, or 15 miles northwest of Conrad, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail. Brief heavy 
         rain is also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Shelby, Valier and Ledger. 

This includes the following highways...
 Interstate 15 between mile markers 343 and 361.
 Highway 2 near mile marker 281.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4818 11230 4835 11237 4850 11183 4824 11172
TIME...MOT...LOC 2223Z 254DEG 26KT 4829 11223 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

SC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:05 PM MDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 4, 3:05 PM MDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
305 PM MDT Wed Aug 4 2021

.SYNOPSIS...

The recent warmth will continue through Thursday, with just some
isolated showers and thunderstorms across the area. Cooler air
will begin to work into the area on Friday, bringing highs in the
70s for most of the area over the weekend, as well as additional
shower and thunderstorm chances.

&&

.DISCUSSION...

Unsettled weather will continue through the weekend as a brief
break in the otherwise hot and dry summer pattern continues. A
weak upper level disturbance will push through the area today, and
has already begun to kick off a few isolated showers and
thunderstorms across the plains this afternoon. Given the rather
dry lower levels, there will be some risk of strong, gusty outflow
winds with showers and storms today, especially as they collapse.

Another, more potent disturbance will push into the area tomorrow
afternoon from the southwest, which will bring a higher chance for
afternoon showers and thunderstorms, especially across
Southwestern Montana. With a dry mixed layer again tomorrow, these
showers and thunderstorms may be on the gusty side, and lightning
outside of the thunderstorms will create a concern for new fire
starts. With that in mind, a Red Flag Warning has been issued for
portions of Southwestern Montana for tomorrow afternoon. As of now
it goes through midnight, but a transition to wetter, more
widespread thunderstorms may allow for this to end a little
earlier than currently expected.

As we head into the weekend, upper level troughing will set up
across the Northern US and Canadian Rockies, which will result in
a cooler and wetter air mass working its way into Montana. Highs
across most of the area this weekend will only reach into the 70s
at lower elevations, with the higher elevations topping out in the
50s. Might have to watch snow levels to see if some of the higher
peaks in Glacier see a few snowflakes, but odds are that snow
levels stay just above the peaks.

After the cooler weekend, upper level ridging will build back
into the area next week, bringing us back to more seasonable
temperatures with few chances for precipitation. Ludwig

&&

.AVIATION...
1150 AM MDT Wed Aug 4 2021 (04/18Z TAF period)

As high pressure remains overhead today, expect generally light
winds at all terminals. However, skies will remain smoky and hazy
across the area, with periods of MVFR and mountain obscuration. In
addition, there will be a few showers and thunderstorms across the
area, but confidence was too low to put in TAFs, but any
thunderstorm could produce brief gusty winds. After a calm night,
expect showers and thunderstorms to return tomorrow afternoon from
KHLN south. Ludwig

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.FIRE WEATHER...

Scattered thunderstorms are expected across Southwestern Montana
tomorrow afternoon through the evening. Given the dry lower
levels, thunderstorms will likely start out on the dry side, with
gusty outflow winds and dry lightning possible. Looking towards
the weekend, Saturday and Sunday will likely be dry and breezy,
with critical fire weather conditions possible both days. Ludwig

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  92  54  92  61 /  20  20  10  30
CTB  90  52  89  60 /  30  30   0  20
HLN  95  60  94  61 /  20  10  20  50
BZN  90  54  91  55 /  20  10  30  60
WYS  80  43  81  47 /  30  20  30  70
DLN  87  53  86  53 /  20  10  40  80
HVR  91  58  92  63 /  20  40   0  20
LWT  88  55  90  59 /  20  30  10  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon Thursday to midnight MDT Thursday
night Central and Eastern Lewis and Clark National Forest
Areas...Helena and Townsend Ranger Districts of the Helena
National Forest...Lincoln Ranger District of the Helena National
Forest.

Red Flag Warning from noon Thursday to midnight MDT Thursday
night Deerlodge/Western Beaverhead National Forest...Eastern
Beaverhead National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 4, 4:09 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Great Falls MT
409 PM MDT Wed Aug 4 2021

MTZ010-044-042300-
Eastern Glacier MT-Toole MT-
409 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of east central Glacier
and northwestern Toole Counties through 500 PM MDT...

At 409 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Cut Bank, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sunburst, Kevin and Santa Rita.

This includes Interstate 15 between mile markers 389 and 393.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4874 11245 4890 11243 4893 11189 4868 11190
TIME...MOT...LOC 2209Z 273DEG 22KT 4881 11229

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CMC
Special weather statement, Aug 4, 4:13 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Great Falls MT
413 PM MDT Wed Aug 4 2021

MTZ012-054-042245-
Cascade MT-Meagher MT-
413 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of northwestern Meagher
and south central Cascade Counties through 445 PM MDT...

At 412 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Cascade, moving southeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail. Brief heavy
         rain is also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Meagher and south central Cascade Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4700 11168 4717 11158 4706 11107 4682 11123
TIME...MOT...LOC 2212Z 293DEG 23KT 4706 11154

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Aug 4, 4:14 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Great Falls MT
414 PM MDT Wed Aug 4 2021

MTZ012-014-048-042245-
Cascade MT-Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-
414 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of central Lewis and
Clark and west central Cascade Counties through 445 PM MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Fort Shaw, or 16 miles northwest of Cascade,
moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail. Brief heavy
         rain is also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cascade.

This includes the following highways...
 Interstate 15 between mile markers 253 and 265.
 Highway 200 between mile markers 111 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4728 11214 4746 11212 4749 11156 4722 11158
TIME...MOT...LOC 2214Z 272DEG 25KT 4737 11203

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Aug 4, 4:15 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
415 PM MDT Wed Aug 4 2021

MTZ046-048-049-042245-
Southern Rocky Mountain Front MT-Eastern Teton MT-Eastern Pondera MT-
415 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of southeastern Pondera
and north central Teton Counties through 445 PM MDT...

At 415 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Choteau, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail. Brief heavy
         rain is also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Farmington, Pendroy and Bynum.

This includes Highway 89 between mile markers 45 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4788 11256 4806 11254 4809 11198 4782 11199
TIME...MOT...LOC 2215Z 272DEG 25KT 4798 11244

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Aug 4, 4:18 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Great Falls MT
418 PM MDT Wed Aug 4 2021

MTZ014-042245-
Central and Southern Lewis and Clark MT-
418 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of south central Lewis
and Clark County through 445 PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Lincoln, or 24 miles north of Deer Lodge, moving east
at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail. Brief heavy
         rain is also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marysville and Canyon Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4694 11224 4669 11213 4666 11241 4670 11242
      4670 11252 4683 11253 4684 11255 4684 11259
TIME...MOT...LOC 2218Z 254DEG 26KT 4673 11264

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Aug 4, 4:23 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
423 PM MDT Wed Aug 4 2021

MTZ009-044-046-042300-
Northern Rocky Mountain Front MT-Eastern Pondera MT-Toole MT-
423 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of northeastern Pondera
and southwestern Toole Counties through 500 PM MDT...

At 423 PM MDT, Doppler radar was tracking a strong thunderstorm over
Valier, or 15 miles northwest of Conrad, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail. Brief heavy
         rain is also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shelby, Valier and Ledger.

This includes the following highways...
 Interstate 15 between mile markers 343 and 361.
 Highway 2 near mile marker 281.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4818 11230 4835 11237 4850 11183 4824 11172
TIME...MOT...LOC 2223Z 254DEG 26KT 4829 11223

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:29 PM MDTSpecial Weather StatementTFXBlaine31 min
Aug 3, 6:32 PM MDTSpecial Weather StatementTFXMeagher28 min
Aug 4, 2:35 PM MDTRed Flag WarningTFXBroadwater, Cascade, Fergus, Gallatin, Jefferson, Judith Basin and 3 more33 hr
Aug 4, 3:03 PM MDTSpecial Weather StatementTFXGlacier42 min
Aug 4, 3:18 PM MDTSevere Thunderstorm WarningTFXGlacier42 min
Aug 4, 3:36 PM MDTSpecial Weather StatementTFXCascade24 min
Aug 4, 3:44 PM MDTSpecial Weather StatementTFXGlacier31 min
Aug 4, 3:55 PM MDTSevere Thunderstorm WarningTFXGlacier12 min
Aug 4, 3:59 PM MDTSpecial Weather StatementTFXGlacier46 min
Aug 4, 4:09 PM MDTSpecial Weather StatementTFXToole51 min
Aug 4, 4:13 PM MDTSpecial Weather StatementTFXCascade32 min
Aug 4, 4:14 PM MDTSpecial Weather StatementTFXCascade31 min
Aug 4, 4:15 PM MDTSpecial Weather StatementTFXTeton30 min
Aug 4, 4:18 PM MDTSpecial Weather StatementTFXLewis and Clark27 min
Aug 4, 4:26 PM MDTSpecial Weather StatementTFXGlacier49 min
Aug 4, 4:41 PM MDTSpecial Weather StatementTFXCascade49 min
Aug 4, 4:45 PM MDTSpecial Weather StatementTFXTeton45 min
Aug 4, 4:47 PM MDTSpecial Weather StatementTFXCascade43 min
Aug 4, 4:48 PM MDTSpecial Weather StatementTFXJudith Basin27 min
Aug 4, 4:51 PM MDTSpecial Weather StatementTFXGlacier24 min
Aug 4, 4:53 PM MDTSpecial Weather StatementTFXToole37 min
Aug 4, 4:56 PM MDTSpecial Weather StatementTFXToole34 min
Aug 4, 4:57 PM MDTSpecial Weather StatementTFXPondera33 min
Aug 4, 5:01 PM MDTSpecial Weather StatementTFXTeton29 min
Aug 4, 5:11 PM MDTSpecial Weather StatementTFXMeagher34 min
Aug 4, 5:17 PM MDTSpecial Weather StatementTFXGlacier28 min
Aug 4, 5:18 PM MDTSpecial Weather StatementTFXTeton27 min
Aug 4, 5:23 PM MDTSpecial Weather StatementTFXTeton37 min
Aug 4, 5:25 PM MDTSpecial Weather StatementTFXCascade35 min
Aug 4, 5:25 PM MDTSpecial Weather StatementTFXLiberty50 min
Aug 4, 5:32 PM MDTSpecial Weather StatementTFXTeton28 min
Aug 4, 5:37 PM MDTSpecial Weather StatementTFXTeton23 min
Aug 4, 5:42 PM MDTSpecial Weather StatementTFXMeagher33 min
Aug 4, 5:50 PM MDTSpecial Weather StatementTFXToole40 min
Aug 4, 5:57 PM MDTSpecial Weather StatementTFXCascade33 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.